Pediatric carbamazepine overdoses

Ted A. Bridge, Robert L. Norton, William O. Robertson

Research output: Contribution to journalArticle

22 Scopus citations

Abstract

Thirty pediatric cases of carbamazepine overdoses were reviewed retrospectively for the frequency of toxic effects. Patients were divided into three groups, depending on the type of overdose: Acute, acute-on-chronic, and chronic. Effects included lethargy in 93%, ataxia in 50%, nystagmus in 13%, and minor arrhythmias in 10%. Major effects included seizures in 20%, coma in 27%, and need for intubation in 20%. Higher serum carbamazepine levels were associated with these major effects in the acute and acute-on-chronic groups but not in the chronic group. Serum levels greater than 35 mg/L (147 μmol/L), were significantly associated with major toxicities.

Original languageEnglish (US)
Pages (from-to)260-263
Number of pages4
JournalPediatric emergency care
Volume10
Issue number5
DOIs
StatePublished - Oct 1994

Keywords

  • Carbamazepine
  • Coma
  • Intubation
  • Overdose
  • Seizure
  • Toxicity

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine

Fingerprint Dive into the research topics of 'Pediatric carbamazepine overdoses'. Together they form a unique fingerprint.

  • Cite this

    Bridge, T. A., Norton, R. L., & Robertson, W. O. (1994). Pediatric carbamazepine overdoses. Pediatric emergency care, 10(5), 260-263. https://doi.org/10.1097/00006565-199410000-00004